Whenever someone talks about medications one of the first things they want to know about it side-effects. And of course they do! Nobody wants to try to solve a problem and create more problems in the process. And nobody wants to make things so bad that the cure is worse than the disease! This is extremely true with respect to psychological drugs (is that even a real term?).
Whatever. It is now.
When it comes to antidepressants, side-effects can range from headaches or mild nausea to increased suicidal ideation.
I know. Scary stuff.
And for this reason, they get a lot of skepticism – if not a bad rap altogether.
It’s important to note, though, that lots of the really scary things we hear about psychological drugs have been carried forward for many years. Example: many people think that putting their children on ADHD medication will turn them into lifeless zombies.
When ADHD (then called ADD) drugs first came onto the market, they were still pretty experimental and the condition was not well understood (it’s still not well understood). There were many children (my cousin included, according to my mother) who, indeed, became “zombies” when put on ADD meds.
Now, the medications to treat psychological conditions are numerous and diverse, allowing doctors, psychologists, and psychiatrists to treat different people with different conditions differently according to how they respond to different treatments. Sticking with the ADHD example, a dear friend of mine was recently diagnose with and began treatment for ADHD. Not only is she not a zombie, she’s thriving on her new brain chemistry and even started a blog – Tornadoes Anonymous – about her ADHD experience. Definitely check her out!
Back to drugs: the same diversity in options is true for antidepressants (among many many other types of psychological drugs). There is an armada of different methods and medications that can be used to treat depression, it’s just a matter of finding the one that works best for your brain. I won’t sugar-coat this on you, though: that process can take time.
I (just like several other people I know) was very lucky and responded well to the first medication I was put on to treat my depression (yay!).
According to a psychologist friend of mine, the first step in the treatment process is usually to try a low dose of a SSRI (selective serotonin reuptake inhibitor). Many people respond very well to them (like me).
My experience went something like this:
I was put on a super low dose of a common SSRI which, for the first few months, did very little – if anything – to help me. I experienced nausea, headaches, dizziness, and a general feeling of malaise for the first few weeks of being on the medication. Overall, the side-effects were definitely there but they were very manageable and didn’t affect my everyday life.
I had a lot of trouble getting my dose increased because I wasn’t being monitored regularly by my family doctor, who is located over an hour from where I currently live and is always very busy and hard to get an appointment with. University probs. After a trip to a walk in clinic, though, I was able to get my dose increased.
Each time my dose was increased, I would experience the same side-effects as when I first started out on the medication. Each time, thankfully, it became less bothersome and shorter-lived (yay!). Eventually, I was put on a dose that would last me for over a year. Once I started to feel better and stay better, we determined that I was finally on an appropriate dose.
I’ve very recently had my dose increased again by 25%, in hopes that my energy levels would improve (I’ve been experiencing a period of extreme unexplained fatigue – more on that in future posts).
It’s important to note that, yes, there are side-effects to these medications, of course, but if your doctor prescribes them to you, they have decided that the risks are low enough that the good should outweigh the bad. I am also very aware that doctors are only human too – I’ve had my fair share of poor advice from more than one – so if you’re unsure, get a second (or third, or fourth) opinion. Nobody can force you into it so you get to make the final decision on your health.
For me, the good definitely outweighed the bad. Some of the benefits I had expected (like not feeling empty and dead anymore) but some I hadn’t. Here’s just some of the positive things I’ve experienced from being on my antidepressants for almost two years:
- better focus
- better sleep
- more energy
- more motivated
- improved relationships – I’m more willing to ask for (or demand) what I need from people
- more confidence – I’m more inclined to stand up for myself
- more empathetic and understanding – more capacity and energy for other people rather than just myself
A word to the wise: don’t do anything with your medication that your doctor didn’t tell you to do. During the first few months on this new medication, I fooled around with it a lot. There were many occasions where I ran out of medication and, rather than go get my prescription refilled, I decided that I felt fine and didn’t need to take them anymore.
For the first few days I’d be okay but once the meds got out of my system (usually around the fifth day) I’d be back in the emergency department.
Take my advice and don’t do that to yourself. You’ll feel awful, you’ll have to go through the side-effects again as your body readjusts to the medication, and it’s dangerous.
I also made the brilliant decision to double up on my medication at one point.
During one of my many emergency department visits, a doctor had indicated to me that my dose was much lower than he figured I needed. In an effort to indicate to me how far there was left to go, he said that he would liked to have seen me on at least twice the amount I was taking at that time. (He was probably trying to give me some hope that there were still many avenues to explore so I shouldn’t give up.) So, clever little me decided to just skip the gradual increase and go straight to a double dose.
Not many people realize that dopamine (in excess) makes you reckless. So, not only did I have the yucky feeling side-effects from before – oh, no – I was somewhat hypomanic. I was reckless, energetic, and still not feeling well mentally. This adds up to a dangerous situation where you have someone who is very depressed and, where they originally had so little energy they probably wouldn’t be able to do anything to hurt themselves, now they have energy to burn. You can probably imagine how pissed that doctor was with me when I made my way back to the hospital later on.
So to sum up: take as much (and only as much) of your psychological medication as is prescribed by your doctor and don’t make any changes without their consent and monitoring. The brain is a complicated piece of machinery. Don’t be a silly and mess around with it like I did.
If you have any questions about drugs, doses, my experience, or anything at all, let me know in the comments section or send me an email! And remember: this blog is for you! So let me know what you want from it so I can give you the things that will help you. <3
All my love,
It is important to note here that I’m NOT a medical professional. I speak from my own experience and from the limited knowledge I have in this stuff. Please, don’t take my word as law. While I do everything in my power to ensure that the information I present to you is correct, I’m definitely fallible. Please verify anything you’re curious about. Ask a doctor, get a second opinion, read about it online, etc. And please let me know if I’ve said something untrue! Don’t let me continue to deceive the masses (and by masses I mean the four people, including my mom – Hi, Mom! – who actually read this stuff).